Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 23, NWS Missoula, MT

September 2, 20075 counties in Idaho; 8 counties in Montana

NWS Missoula, MT issued this red flag warning at Sep 2, 2007, 9:22 PM PDT for 5 counties in Idaho; 8 counties in Montana. It took effect at Sep 3, 2007, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2007, 9:22 PM PDT (04:22 UTC)
In effect from
Sep 3, 2007, 2:00 PM PDT
Expired
Sep 3, 2007, 9:00 PM PDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 101 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2643 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 030422
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1022 PM MDT SUN SEP 2 2007

IDZ102-103-MTZ109>111-032200-
/O.UPG.KMSO.FW.A.0017.070903T2100Z-070904T0400Z/
/O.NEW.KMSO.FW.W.0023.070903T2100Z-070904T0400Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
1022 PM MDT SUN SEP 2 2007 /922 PM PDT SUN SEP 2 2007/

...RED FLAG WARNING IN EFFECT FROM 3 PM MDT /2 PM PDT/ TO 10 PM
MDT /9 PM PDT/ MONDAY FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS
THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...BITTERROOT...
DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM MDT /2 PM PDT/ TO 10 PM
MDT /9 PM PDT/ MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

DEW POINTS WILL PLUNGE TOMORROW CAUSING RELATIVE HUMIDITIES TO
DROP INTO THE LOWER TEENS MONDAY AFTERNOON. THE DRIER CONDITIONS
ALONG WITH CONTINUED SOUTHWEST WINDS OF 15 TO 20 MPH WILL CAUSE
INCREASE FIRE DANGER ACROSS NORTH CENTRAL IDAHO AND SOUTHWEST
MONTANA.

IN ADDITION TO DRYING AND BREEZY WINDS...THE HAINES INDEX WILL
CLIMB INTO THE HIGH (SIX) CATEGORY MONDAY AFTERNOON AND PERSIST
AT THAT LEVEL THROUGH THE NIGHT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
3 follow-up statements
000 
WWUS85 KMSO 030955
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
355 AM MDT MON SEP 3 2007

IDZ102-103-MTZ109>111-040400-
/O.CON.KMSO.FW.W.0023.070903T2100Z-070904T0400Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
355 AM MDT MON SEP 3 2007 /255 AM PDT MON SEP 3 2007/

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM MDT /2 PM PDT/
THIS AFTERNOON TO 10 PM MDT /9 PM PDT/ THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...
CLEARWATER/NEZ PERCE...BITTERROOT...DEERLODGE/WEST BEAVERHEAD...
EAST BEAVERHEAD...

A RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM MDT /2 PM PDT/
THIS AFTERNOON TO 10 PM MDT /9 PM PDT/ THIS EVENING. 

DEW POINTS WILL PLUNGE CAUSING RELATIVE HUMIDITIES TO DROP INTO
THE LOWER TEENS MONDAY AFTERNOON. THE DRIER CONDITIONS ALONG WITH
SOUTHWEST WINDS OF 10 TO 20 MPH WILL CAUSE HAZARDOUS FIRE WEATHER
CONDITIONS ACROSS CENTRAL IDAHO AND SOUTHWEST MONTANA. NORTHERN
PARTS OF ZONES 102 AND 103 MAY NOT SEE STRONG ENOUGH WINDS FOR
HAZARDOUS FIRE WEATHER CONDITIONS.

IN ADDITION TO DRYING AND BREEZY WINDS...THE HAINES INDEX WILL
CLIMB INTO THE HIGH (SIX) CATEGORY MONDAY AFTERNOON AND PERSIST
AT THAT LEVEL THROUGH THE NIGHT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KMSO 032059
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
259 PM MDT MON SEP 3 2007

MTZ111-040400-
/O.NEW.KMSO.FW.A.0018.070904T2100Z-070905T0300Z/
/O.CON.KMSO.FW.W.0023.070903T2100Z-070904T0400Z/
EAST BEAVERHEAD-
259 PM MDT MON SEP 3 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE EAST
BEAVERHEAD (ZONE 111)...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
EAST BEAVERHEAD (ZONE 111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM
MDT THIS EVENING. 

RELATIVE HUMIDITIES HAVE DROPPED INTO THE SINGLE DIGITS AND LOWER
TEENS ACROSS THE SOUTHERN ZONES THIS AFTERNOON. GUSTS OF 20 TO 25
MPH HAVE BEGUN OVER THE RIDGES...AND SOME OF THIS ENERGY WILL MIX
DOWN TO THE VALLEYS THROUGH THE LATE AFTERNOON AND EVENING.

IN ADDITION TO DRYING AND BREEZY WINDS...VERY DRY AIR IN THE MID
LEVELS HAS CAUSED THE HAINES INDEX TO CLIMB INTO THE HIGH (SIX)
CATEGORY. THESE CRITICAL CONDITIONS WILL PERSIST THROUGH THE
EVENING THEN SLOWLY IMPROVE.

TUESDAY WILL AGAIN SEE GUSTY WINDS AND LOWERING RELATIVE
HUMIDITIES WITH THE APPROACH OF A FRONTAL SYSTEM. THUNDERSTORMS
ARE PROBABLE IN THE AFTERNOON WITH THE FRONT. THESE STORMS WILL BE
DRY AND GUSTY BRIEFLY AT THEIR ONSET...BUT WILL RAPIDLY CHANGE TO
RAIN PRODUCERS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THIS
EVENT.

$$

IDZ102-103-MTZ109-110-040400-
/O.CON.KMSO.FW.W.0023.070903T2100Z-070904T0400Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-
259 PM MDT MON SEP 3 2007 /159 PM PDT MON SEP 3 2007/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT /9 PM PDT/
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...BITTERROOT...
DEERLODGE/WEST BEAVERHEAD (ZONES 102 103 109 110)...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT /9 PM PDT/
THIS EVENING. 

RELATIVE HUMIDITIES HAVE DROPPED INTO THE SINGLE DIGITS AND LOWER
TEENS ACROSS THE SOUTHERN ZONES THIS AFTERNOON. GUSTS OF 20 TO 25
MPH HAVE BEGUN OVER THE RIDGES IN THE SOUTHERN PORTIONS OF THESE
ZONES...AND SOME OF THIS ENERGY WILL MIX DOWN TO THE VALLEYS
THROUGH THE LATE AFTERNOON AND EVENING.

IN ADDITION TO DRYING AND BREEZY WINDS...VERY DRY AIR IN THE MID
LEVELS HAS CAUSED THE HAINES INDEX TO CLIMB INTO THE HIGH (SIX)
CATEGORY. THESE CRITICAL CONDITIONS WILL PERSIST THROUGH THE
EVENING THEN SLOWLY IMPROVE.

$$
000 
WWUS85 KMSO 040344
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
944 PM MDT MON SEP 3 2007

MTZ111-040445-
/O.EXP.KMSO.FW.W.0023.000000T0000Z-070904T0400Z/
/O.CON.KMSO.FW.A.0018.070904T2100Z-070905T0300Z/
EAST BEAVERHEAD-
944 PM MDT MON SEP 3 2007

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS
THE EAST BEAVERHEAD (ZONE 111)...
...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE EAST BEAVERHEAD (ZONE 111)...

THE RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING. A
FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING. 

THE WINDS HAVE BEGUN TO DIMINISH THIS EVENING WITH RELATIVE
HUMIDITIES SLOWLY RECOVERING. RED FLAG CONDITIONS HAVE SUBSIDED SO
THE WARNING WILL BE ALLOWED TO EXPIRE.

TUESDAY WILL AGAIN SEE GUSTY WINDS AND LOWERING RELATIVE
HUMIDITIES WITH THE APPROACH OF A FRONTAL SYSTEM. THUNDERSTORMS
ARE PROBABLE IN THE AFTERNOON WITH THE FRONT. THESE STORMS WILL
BE DRY AND GUSTY BRIEFLY AT THEIR ONSET...BUT WILL RAPIDLY CHANGE
TO RAIN PRODUCERS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THIS
EVENT.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

IDZ102-103-MTZ109-110-040445-
/O.EXP.KMSO.FW.W.0023.000000T0000Z-070904T0400Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-
944 PM MDT MON SEP 3 2007 /844 PM PDT MON SEP 3 2007/

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT /9 PM PDT/ THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...BITTERROOT...
DEERLODGE/WEST BEAVERHEAD...

THE RED FLAG WARNING WILL EXPIRE AT 10 PM MDT /9 PM PDT/ THIS
EVENING. 

THE WINDS HAVE BEGUN TO DIMINISH THIS EVENING WITH RELATIVE
HUMIDITIES SLOWLY RECOVERING. RED FLAG CONDITIONS HAVE SUBSIDED SO
THE WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 2, 8:04 PM PDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 2, 8:04 PM PDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
904 PM MDT SUN SEP 2 2007

.DISCUSSION...THE FIRES ACROSS CENTRAL IDAHO BECAME PLUME
DOMINATED THIS AFTERNOON AND EVENING. THE SMOKE FROM THESE FIRES
WILL CAUSE ISSUES ACROSS SOUTHWEST MONTANA AND NORTH CENTRAL IDAHO
TONIGHT INTO TOMORROW. THE AIRMASS APPEARS TO BE DRIER TONIGHT
COMPARED TO LAST NIGHT...WHICH SHOULD ALLOW TEMPERATURES TO BE
COOLER. NO FURTHER UPDATES ARE EXPECTED AT THIS TIME.

&&

.AVIATION...SMOKE WILL REDUCE VISIBILITIES ACROSS SOUTHWEST
MONTANA AND CENTRAL IDAHO TONIGHT INTO TOMORROW...PLEASE SEE
APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 314 PM MDT SUN SEP 2 2007/

DISCUSSION...SOUTHWEST FLOW AND WEAK RIDGING WILL OCCUR OVER THE
NORTHERN ROCKIES THROUGH MONDAY NIGHT. IN THIS FLOW PACIFIC
MOISTURE WILL SKIRT THE NORTH PRODUCING INTERMITTENT SCATTERED
CLOUDS BUT NO PRECIPITATION. AT THE SAME TIME...SUBTROPICAL
MOISTURE WILL SKIRT LEMHI COUNTY AND SOUTHWEST MONTANA PRODUCING
SOME AFTERNOON AND EVENING CUMULUS BUILD-UPS...BUT LITTLE IN THE
WAY OF RAIN OR ELECTRICITY HITTING THE GROUND. THE AIR MASS WILL
BE SLOWLY WARMING AND DRYING IN THIS PATTERN AS WELL...WITH
TEMPERATURES TOMORROW AS MUCH AS 15 DEGREES ABOVE NORMAL.
INSTABILITY BOTH THIS EVENING AND AGAIN LATER IN THE DAY MONDAY
WILL ALLOW SOME WIND TO MIX TO THE SURFACE ESPECIALLY IN THE MID
AND UPPER ELEVATIONS. THE COMBINATION OF BREEZY WINDS AND LOWERING
HUMIDITIES WILL CAUSE INCREASING FIRE CONCERNS PARTICULARLY ACROSS
SOUTHWEST MONTANA AND NORTH CENTRAL IDAHO.

A STRONG TROUGH OF LOW PRESSURE WILL DIG DOWN THE PACIFIC COASTLINE
BEFORE MOVING ASHORE AND ACROSS OREGON...CENTRAL AND SOUTHERN IDAHO
AND SOUTHWEST MONTANA TUESDAY THROUGH EARLY THURSDAY. THIS TRAJECTORY
IS A LITTLE FURTHER SOUTH THAN PREVIOUS MODEL RUNS...HOWEVER NOT
BY MUCH. IN FACT...THERE IS VERY LITTLE VARIATION TO BE HAD WHEN
COMPARING THE OPERATIONAL GFS MODEL RUN FROM THIS MORNING TO THE
VARIETY OF ENSEMBLE MEMBERS (WHICH GENERALLY AVERAGE TO YIELD THE
OPERATIONAL GFS RUN). THIS FACT COUPLED WITH FURTHER MODEL
AGREEMENT IN THE LATEST ECMWF LEADS ME TO BELIEVE THAT FORECAST
MODELS ARE CONVERGING ON A COMMON PATH FOR THE UP COMING STORM
SYSTEM. HOWEVER THE ACTUAL TIMING REMAINS LARGELY IN QUESTION.
GIVEN THAT THE GFS HAS BEEN CONSISTENTLY TO FAST IN MOVING TROUGHS
THROUGH THE NORTHERN ROCKIES...IM LEANING ON A SLOWER PROGRESSION
THAN WHAT THE CURRENT MODEL RUN SUGGESTS.

SO...WHAT DOES THIS ALL MEAN FOR WESTERN MONTANA AND CENTRAL
IDAHO? AS THE SYSTEM APPROACHES TUESDAY...THE ATMOSPHERE WILL
MOISTEN AND DESTABILIZE. THERE WILL BE AN INCREASING CHANCE FOR
SHOWERS AND THUNDERSTORMS WITH SOME STORMS CAPABLE OF PRODUCING
GUSTY WINDS AND HEAVY RAINFALL. TUESDAY NIGHT THE BEST SYNOPTIC
FORCING ASSOCIATED WITH THE UPPER LEVEL TROUGH WILL REMAIN OVER
SOUTHERN IDAHO AND LEMHI COUNTIES. THUS THESE LOCATIONS AND POINTS
FURTHER SOUTH STAND THE BEST CHANCE FOR RECEIVING THE HEAVIEST
PRECIPITATION.

ON WEDNESDAY THE UPPER TROUGH AND BEST SYNOPTIC FORCING WILL MOVE
ACROSS SOUTHERN IDAHO BRINGING WIDESPREAD PRECIPITATION TO
LOCATIONS GENERALLY SOUTH OF HAMILTON. ALTHOUGH TIMING AND
TRAJECTORY REMAIN IN QUESTION...THE TROUGH IS EXPECTED TO EXIT THE
REGION WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING WITH SHOWERS
DISSIPATING FROM WEST TO EAST. WITH THE CURRENT FORECAST TRACK
LOCATIONS SUCH AS BUTTE AND GEORGETOWN LAKE MAY EXPERIENCE
ENHANCED PRECIPITATION WEDNESDAY EVENING THROUGH EARLY THURSDAY
MORNING DUE TO UPSLOPE EFFECTS.

FORECAST MODELS ARE BECOMING INCREASINGLY CONSISTENT WITH THE FORECAST
FOR THURSDAY AND BEYOND...NEAR NORMAL TEMPERATURES WITH SLIGHTLY
BELOW NORMAL CHANCES FOR PRECIPITATION ARE EXPECTED AS
NORTHWESTERLY FLOW ALOFT REMAINS OVER THE AREA. MODELS ARE HINTING
AT A COLDER WEATHER SYSTEM DROPPING OUT OF CANADA AND ALONG THE
CONTINENTAL DIVIDE NEXT WEEKEND. HOWEVER WELL HAVE TO WAIT AND
SEE HOW THIS PANS OUT IN THE COMING DAYS.

AVIATION...NO SIGNIFICANT WEATHER IMPACT TO AVIATION EXPECTED...SEE
APPROPRIATE TAFS AND TWEBS.

FIRE WEATHER...THE GREATEST DRYING TOMORROW WILL BE FELT ACROSS
THE SOUTH...ROUGHLY FROM THE NEZ PERCE PORTION OF NORTH CENTRAL
IDAHO ACROSS THE SOUTHERN BITTERROOTS AND THROUGH THE SOUTHERN TWO
THIRDS OF THE BEAVERHEAD DEERLODGE (MAINLY BEAVERHEAD AND MADISON
COUNTIES). WINDS WILL BE SIMILAR TO THIS AFTERNOON...BUT
HUMIDITIES IN THE LOWER TEENS WILL BE MORE WIDESPREAD. IN
ADDITION TO WINDS...HAINES INDEX WILL CLIMB TO THE HIGH LEVEL
(SIX) DURING THE AFTERNOON.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD.

ID...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR CLEARWATER/NEZ PERCE-PALOUSE/HELLS CANYON.

&&

SHORT TERM...SMITH
PREV DISCUSSION....WHITMORE/DICKERSON
AVIATION...SMITH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:59 PM PDTFire Weather WatchMSOBeaverhead, Jefferson, Madison, Silver Bow12 hr

Nearby

Red Flag Warnings in Montana, 2007Red Flag Warnings in Idaho, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.